One thing that's a common procedural error is paying attention to the HR number on the monitor. At our place, that's the HR of a sliding 6-second window. But when a MD asks for a HR, he's asking for BPM (beats per minute), and that's the standard, measuring HR over a 60-second period.
Now if you will look for the HR graph in the pt's details, you will see the HR for a sliding 60-second window. Yeah, your tech just called you in a panic because he saw 160 for a moment on the screen, but look at the true HR--might be 110, 90, 130, whatever. So rule #1 is: don't panic. And don't tell the MD the pt's in the 160s if you want appropriate orders. If there's any way to measure BP too and have it sent to the screen, do it, especially in the first hour of initiation.
Second, when you catch a new pt from the ER, always check the med admin record. Always. Sometimes you'll find they've been given a beta blocker just before they came up, and here you have a stat order for a cardizem push and drip. Again, check the HR over 60 seconds. Not too bad, say 130 or less? Wait a while to assess the effect of that beta blocker on HR/BP, especially if they're naive to cardiac meds.
But really it's not a good practice to give a pt a PO beta blocker, then put them on a cardizem push/drip. Google it. If their HR is high enough to begin with, start with the cardizem and hold the blocker. Cardizem has a short half-life compared to PO beta blockers, which might hang in there 12 hours with no way to reverse the effect.
Third, communicate with the MD. Compare notes. Suggest. Negotiate. Don't guess. When they wrote the orders, they didn't have as much information as you now do. Help 'em out. Sometimes, even if they aren't willing to forgo the drip, they'll d/c the push and let you start at a lower rate. And, um--we ARE talking about afib and svt, and not sinus tach, right? Saw that twice last week, cardizem drip/push for mild sinus tach. We got 'em d/c'd.